Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 153, NWS Atlanta, GA

July 14, 2004Towns County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 14, 2004, 4:05 PM EDT for Towns County, Georgia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2004, 4:05 PM EDT (20:05 UTC)
Expired
Jul 14, 2004, 4:30 PM EDT
In force
25 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Towns County, GA

The radar

The Greer radar (KGSP), 136 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2332 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 142005
SVRATL
GAC281-142030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
405 PM EDT WED JUL 14 2004

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TOWNS COUNTY IN NORTHEAST GEORGIA

* UNTIL 430 PM EDT

* AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PRESLEY...MOVING SOUTHEAST AT 40 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...HIAWASSEE AND
PRESLEY.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
IN THE WARNED AREA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3502 8376 3486 8381 3476 8367 3493 8354

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:15 PM EDT, 50 minutes earlier.

Area forecast discussion, Jul 14, 3:15 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
315 PM EDT WED JUL 14 2004

.SHORT TERM...
ATMOSPHERE ACROSS FORECAST AREA RELATIVELY DRY COMPARED TO
SURROUNDING STATES.  CONVECTION THIS MORNING STABILIZED THE
ATMOSPHERE ACROSS THE FORECAST AREA...AND EVEN WITH GOOD HEATING
THIS AFTERNOON MOISTURE HAS BEEN SLOW TO RETURN.  DEWPOINTS ACROSS
THE AREA ARE IN THE MID 60S TO LOWER 70S...WHILE AREAS TO OUR
NORTH...SOUTH AND WEST ARE ALREADY IN THE MID 70S MOST PLACES.
ATMOSPHERE HAS DESTABILIZED ENOUGH THAT ANY STORMS THAT DO DEVELOP
WILL HAVE THE POTENTIAL FOR REACHING SEVERE LIMITS.  SPC HAS ISSUED
A WATCH BOX FOR NORTHWEST GEORGIA AS STORMS ARE EXPECTED TO DEVELOP
ALONG BOUNDARY OVER SOUTHEAST TENNESSEE.  THESE STORMS ARE EXPECTED
TO MOVE SOUTH...WITH BEST CHANCE OF THUNDERSTORMS...SOME OF THEM
SEVERE...ACROSS WESTERN PORTIONS OF FORECAST AREA THROUGH EARLY THIS
EVENING.

MODELS INDICATING FRONT WILL PUSH THROUGH FORECAST AREA BY THURSDAY
AFTERNOON...ALTHOUGH DEVIATE AS FAR AS EXACT TIMING.  WITH DRIER AIR
FILTERING ACROSS NORTHERN PORTIONS BEHIND FRONT...MUCH OF CONVECTION
WILL BE CONFINED TO SOUTHERN PORTIONS OF FORECAST AREA TOMORROW.
CONTINUE TO BELIEVE CONVECTION WILL BE ISOLATED.  WILL CONTINUE DRY
FORECAST INTO THE BEGINNING OF WEEKEND.

.LONG TERM...
CONVECTION WILL BECOME MORE DIURNALLY DRIVEN BY THE END OF WEEKEND
INTO EARLY NEXT WEEK AS SEVERAL SHORTWAVES WILL APPROACH THE
FORECAST AREA.  GFS HAS DIFFICULTIES WITH EXACT TIMING OF FEATURES
AND WILL CONTINUE TO BROADBRUSH LOW CHANCE POPS MAINLY IN THE
AFTERNOON.
&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     72 92 70 88 / 30 10 10 10
ATHENS      71 93 69 91 / 30 10 10 10
GAINESVILLE 68 90 69 88 / 30 10 10 10
ROME        70 92 68 92 / 30 10 10 10
COLUMBUS    75 97 71 92 / 30 20 10 10
MACON       76 95 70 92 / 30 20 10 10
&&

.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

 12
Hazardous weather outlook, Jul 14, 6:00 AM EDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 AM EDT WED JUL 14 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141600-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
600 AM EDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
TONIGHT...

.SYNOPSIS...
A COLD FRONT MOVING SOUTH ACROSS THE TENNESSEE VALLEY IS EXPECTED TO
REACH EXTREME NORTH GEORGIA LATE TODAY...THEN MOVE TO NEAR AN
ATLANTA TO ATHENS LINE BY MIDNIGHT. THUNDERSTORMS ARE EXPECTED TO
ACCOMPANY THE FRONT AS IT MOVES ACROSS THE AREA TODAY AND TONIGHT.

.PRIMARY HAZARD...
THE PRIMARY HAZARDS FROM THUNDERSTORMS WILL BE STRONG GUSTY WINDS
AND LARGE HAIL. FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAIN
IS ALSO LIKELY.

.DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS NORTH AND CENTRAL
GEORGIA THIS AFTERNOON AS A COLD FRONT MOVES SOUTHWARD FROM THE
TENNESSEE VALLEY. WITH CAPES EXPECTED TO INCREASE INTO THE 2000 TO
3000 RANGE...LIFTED INDICES OF -3 TO -7 AND AND A LOW LEVEL JET
EXPECTED TO MOVE ACROSS THE AREA...A FEW OF THE THUNDERSTORMS COULD
BECOME SEVERE. THE BEST TIME FOR THUNDERSTORMS DEVELOPMENT WILL BE
FROM 3 PM TO MIDNIGHT PM.

.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION THIS
AFTERNOON.

.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A
CHANCE OF THUNDERSTORMS ON SUNDAY AND MONDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Jul 14, 1:45 PM EDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
145 PM EDT WED JUL 14 2004

GAZ009-016-024-027-038-039-141900-
BANKS-MADISON-OGLETHORPE-TOWNS-WHITE-WILKES-
145 PM EDT WED JUL 14 2004

...SEVERE THUNDERSTORM WATCH NUMBER 629 HAS BEEN CANCELLED...

SEVERE THUNDERSTORM WATCH NUMBER 629 THAT WAS IN EFFECT FOR...
TOWNS...WHITE...BANKS...MADISON...OGLETHORPE AND WILKES COUNTIES HAS
BEEN CANCELLED.
Special weather statement, Jul 14, 3:40 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
340 PM EDT WED JUL 14 2004

GAZ001-002-142015-
340 PM EDT WED JUL 14 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN DADE AND WALKER COUNTIES UNTIL 415 PM EDT...

AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF WILDWOOD...MOVING SOUTHEAST
AT 45 MPH.  WIND GUSTS OF 40 TO 50 MPH ARE LIKELY WITH THESE
STORMS.  THE STORMS HAVE WEAKENED SLIGHTLY BUT IF THEY REDEVELOP...A
SEVERE THUNDERSTORM WARNING MAY BE NECESSARY. FOR THIS AREA.  STAY
TUNED TO THIS STATION FOR FURTHER IMPORTANT UPDATES.
Special weather statement, Jul 14, 3:43 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
343 PM EDT WED JUL 14 2004

GAZ006-008-142030-
343 PM EDT WED JUL 14 2004

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN UNION AND
FANNIN COUNTIES UNTIL 430 PM EDT...

AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COPPERHILL...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE LIKELY WITH THESE STORMS OR EVEN WELL
AHEAD OF THE STORMS.

THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY 430 PM EDT.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 11:51 PM EDTSevere Thunderstorm WarningFFCCatoosa, Dade, Walker24 min
Jul 14, 12:11 AM EDTSevere Thunderstorm WarningFFCFannin, Murray, Whitfield49 min
Jul 14, 12:18 AM EDTSevere Thunderstorm WarningFFCCatoosa, Dade, Walker27 min
Jul 14, 12:55 AM EDTSevere Thunderstorm WarningFFCChattooga, Gilmer, Gordon50 min
Jul 14, 12:59 AM EDTSevere Thunderstorm WarningFFCTowns, Union46 min
Jul 14, 1:03 AM EDTSevere Thunderstorm WarningFFCGilmer27 min
Jul 14, 1:14 AM EDTSevere Thunderstorm WarningFFCDawson, Lumpkin, Pickens46 min
Jul 14, 1:15 AM EDTSevere Thunderstorm WarningFFCBartow, Cherokee45 min
Jul 14, 1:37 AM EDTSevere Thunderstorm WarningFFCCobb, Paulding, Polk38 min
Jul 14, 1:55 AM EDTSevere Thunderstorm WarningFFCHaralson35 min
Jul 14, 3:54 PM EDTSevere Thunderstorm WarningFFCFannin36 min
Jul 14, 4:20 PM EDTSevere Thunderstorm WarningFFCFannin40 min
Jul 14, 4:28 PM EDTTornado WarningFFCFannin47 min
Jul 14, 4:42 PM EDTSevere Thunderstorm WarningFFCMurray, Whitfield33 min
Jul 14, 4:49 PM EDTSevere Thunderstorm WarningFFCGilmer26 min
Jul 14, 4:59 PM EDTSevere Thunderstorm WarningFFCGilmer46 min
Jul 14, 5:03 PM EDTSevere Thunderstorm WarningFFCLumpkin, Union42 min
Jul 14, 5:09 PM EDTSevere Thunderstorm WarningFFCDawson, Pickens51 min
Jul 14, 5:26 PM EDTFlash Flood WarningFFCFannin3 hr
Jul 14, 5:34 PM EDTSevere Thunderstorm WarningFFCHall41 min
Jul 14, 5:43 PM EDTSevere Thunderstorm WarningFFCForsyth32 min
Jul 14, 5:46 PM EDTSevere Thunderstorm WarningFFCCherokee29 min
Jul 14, 5:52 PM EDTTornado WarningFFCPickens23 min
Jul 14, 5:56 PM EDTSevere Thunderstorm WarningFFCDawson49 min
Jul 14, 5:59 PM EDTTornado WarningFFCCherokee46 min
Jul 14, 6:11 PM EDTSevere Thunderstorm WarningFFCBarrow, Gwinnett, Jackson64 min
Jul 14, 6:22 PM EDTSevere Thunderstorm WarningFFCForsyth23 min
Jul 14, 6:28 PM EDTSevere Thunderstorm WarningFFCFulton47 min
Jul 14, 6:39 PM EDTTornado WarningFFCCherokee, Fulton36 min
Jul 14, 6:47 PM EDTSevere Thunderstorm WarningFFCForsyth28 min
Jul 14, 6:54 PM EDTSevere Thunderstorm WarningFFCOconee, Walton51 min
Jul 14, 7:04 PM EDTSevere Thunderstorm WarningFFCMorgan41 min
Jul 14, 7:10 PM EDTSevere Thunderstorm WarningFFCCherokee35 min
Jul 14, 7:12 PM EDTSevere Thunderstorm WarningFFCGwinnett63 min
Jul 14, 7:14 PM EDTTornado WarningFFCFulton31 min
Jul 14, 7:25 PM EDTSevere Thunderstorm WarningFFCForsyth35 min
Jul 14, 7:28 PM EDTSevere Thunderstorm WarningFFCGreene62 min
Jul 14, 7:31 PM EDTSevere Thunderstorm WarningFFCHeard29 min
Jul 14, 7:44 PM EDTSevere Thunderstorm WarningFFCMorgan46 min
Jul 14, 7:49 PM EDTSevere Thunderstorm WarningFFCNewton, Rockdale41 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.